MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER

VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER
Model Number 5640
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body Embolism (4439)
Date of Event 08/11/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing record was reviewed, there were no nonconformance related to this lot, therefore, supporting the device met material, assembly and performance specifications.A follow-up report will be issued after the investigation is complete.
 
Event or Problem Description
As reported: physician stated the tip of the catheter broke off in a patient procedure with a heavily calcified vessel.Tip was left behind stent, it reported that the tip remnant was "excluded" from the reconstructed vessel lumen by placing a stent over it during the stent phase of the procedure.As the tip remnant was positioned within the target lesion, there would have been no additional stent required.Patient was not harmed; patient had calcified lad cto which was successfully treated.It was reported as torquing too much in calcium.
 
Additional Manufacturer Narrative
A returned product evaluation was completed.The tip of the catheter was damaged and fatigued.A portion of the tip approximately 0.3 cm was sheared off.It is likely that the damage to the tip occurred during use of catheter in the procedure.Per ifu states the following warnings: never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury.Do not rotate the catheter more than two (2) consecutive 360° rotations in either direction if the distal tip is not also rotating and advancing, as it may result in separation of the catheter, damage to the catheter, or vessel injury.It is unknown from the account if the catheter was used against resistance and/or if the user rotated the catheter more than 2 consecutive turns.The account stated that the broken tip was tethered in the target lesion and a stent was placed over the lesion.Based on the information and returned product evaluation, the most likely root cause of the issue is operation context.

Brand Name
TURNPIKE SPIRAL
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
MDR Report Key10525004
Report Number2134812-2020-00058
Device Sequence Number3055184
Product Code DQY
UDI-Device Identifier20841156105089
UDI-Public(01)20841156105089
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K191560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Model Number5640
Device Lot Number670785
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/02/2020
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer08/13/2020
Initial Report FDA Received Date09/11/2020
Supplement Report FDA Received Date11/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight108